Q. I took the antihistamine cetirizine for allergies for three years. I stopped abruptly last summer and promptly began itching all over. I have been going to a dermatologist ever since. I was treated for scabies and used permethrin cream three times and ivermectin twice. Nothing helped.
As a last resort, the dermatologist told me to use CeraVe cream and go back on cetirizine. Within two days the itching stopped. My niece, an MD, told me that I had gone though withdrawal. I’m relieved the problem seems to be solved. If I have to, I’ll take cetirizine for the rest of my life to keep from itching.
A. Intractable itching is not listed on the label as a reaction to cetirizine withdrawal, but we have received scores of reports on this topic. Many people have found that stopping cetirizine (Zyrtec) leads to unbearable itching.
One reader said, “I have been off Zyrtec for six or seven weeks. At first, the itching was awful. I would scratch until my skin turned bright red. Gradually the itch came less often, and I got through it.” You’ll find more such stories at www.peoplespharmacy.com.